Lake Michigan, 2012Waterspouts in Lake Michigan, August 9, 2012
August 9, 2012 · NWS GRB · 2 events in 1 county or zone
An upper level trough of low pressure rotated through Wisconsin resulting in numerous showers and thunderstorms. Cold air aloft associated with the trough, coupled with the warm waters of Lake Michigan, provided favorable conditions for the development of waterspouts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough of low pressure rotated through Wisconsin resulting in numerous showers and thunderstorms. Cold air aloft associated with the trough, coupled with the warm waters of Lake Michigan, provided favorable conditions for the development of waterspouts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 9, 11:12 AM CST, 58 minutes earlier.
Area forecast discussion, Aug 9, 11:12 AM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1212 PM CDT THU AUG 9 2012
UPDATED AVIATION PORTION FOR 18Z TAF ISSUANCE
.SHORT TERM...TONIGHT AND THURSDAY.
UPPER TROF/LOW TO DROP THROUGH WI TODAY. CONCERNS ARE ON PCPN
TRENDS/COVERAGE WITH SYSTEM. LIGHT SHOWERS CONTINUE OVER SOUTHERN
THIRD OF CWA...LEFT OVER FROM SECOND SHORT WAVE NOW PASSING OFF TO
THE EAST/INVERTED TROF AT THE SURFACE MOVING INTO WESTERN WI. LATEST
RADAR IMAGERY SHOWING THIS AREA TO BE EXPANDING ONCE AGAIN AS
DYNAMICS WITH UPPER LOW COME INTO PLAY. SECOND AREA OF
SHOWERS/ISOLD THUNDER NOW OVER WESTERN LAKE SUPERIOR. DID NOT MAKE
MANY CHANGES TO PREVIOUS PACKAGE...INITIALLY JUST EXPANDING
CATEGORICAL POPS TO THE WEST EARLY THIS MORNING. SOME CONCERN ON
TEMPS NORTH CENTRAL MAY BE A BIT TOO COOL THIS AFTERNOON IF CLEARING WORKS
IN EARLIER THAN CURRENTLY DEPICTED.
DRIER AIR/SFC HIGH BUILDING IN THIS EVENING TO BRING AN END TO
MUCH OF PCPN...EXCEPTION ALONG LAKESHORE WHERE NORTHEAST FLOW
EXPECTED TO LEAD TO SOME LAKE EFFECT/INSTABILITY SHOWERS. AFTER
06Z SURFACE WINDS SHIFT MORE NORTHERLY ALONG THE LAKESHORE...WITH
MAIN SHOWER BAND EXPECTED TO PUSH JUST OFFSHORE. PULLED BACK ON
FOG WORDING WITH GRADIENT EXPECTED TO REMAIN UP MOST OF NIGHT.
RATHER PLEASANT DAY FRI WITH HIGH PRESSURE AT THE SURFACE.
TEMPERATURES EXPECTED TO BE BELOW NORMAL.
.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY.
UPPER LOW WILL CONTINUE TO SLOWLY MOVE AWAY FROM THE AREA
FRIDAY NIGHT. THE MODELS ARE HINTING WINDS AT 850MB/925MB MAY
BACK TO THE NORTHEAST FRIDAY EVENING AS WEAK TROUGH ROTATES
AROUND THE UPPER LOW. THE WRF/CANADIAN WAS THE MOST PRONOUNCED
WITH WINDS BACKING TO THE NORTHEAST COMPARED TO THE GFS. COOL AIR
AT 850MB FLOWING OVER THE RELATIVELY WARM WATERS OF THE BAY AND LAKE
COULD PRODUCE CLOUDS AND POTENTIAL FOR SOME LAKE/BAY EFFECT
SHOWERS. FOR NOW...HAVE INCREASED CLOUD COVER TO ACCOUNT FOR THE
BACKING WINDS OFF THE BAY AND LAKE. LATER SHIFTS MAY NEED TO ADD A
SMALL CHANCE OF SHOWERS IF THIS SCENARIO PLAYS OUT.
ON SATURDAY...MAY BE A LITTLE OPTIMISTIC WITH SKY COVER. WITH COOL
AIR ALOFT FLOWING OVER THE RELATIVELY WARMER WATERS OF LAKE SUPERIOR...
EXPECT SKIES BECOME PARTLY CLOUDY FOR AWHILE DURING THE MORNING BEFORE
DRIER AIR MIXES OUT THE CLOUDS SATURDAY AFTERNOON. WOULD NOT BE
SURPRISED IF A FEW SPOTS WENT MOSTLY CLOUDY FOR A BRIEF PERIOD
SATURDAY MORNING. THE 00Z WRF/GFS BUFKIT DID SHOW THIS SCENARIO.
HIGH PRESSURE WILL DOMINATE THE WEATHER PATTERN SATURDAY NIGHT. MODELS
CONTINUE TO SHOW WEAK FEATURE MOVING ACROSS THE SOUTHWEST LATE SUNDAY
AFTERNOON. WENT WITH A SLIGHT CHANCE OF SHOWERS SUNDAY AFTERNOON ACROSS
THE FAR SOUTHWEST. THE 00Z GFS/CANADIAN NOW SHOW TWO SEPARATE FEATURES
THAT WILL BRING A CHANCE OF SHOWERS AND STORMS TO THE AREA SUNDAY NIGHT
AND MONDAY. 00Z GFS/CANADIAN NOW SHOW COMPLEX OF SHOWERS AND STORMS
DEVELOPING ACROSS THE SOUTHERN HALF OF THE STATE SUNDAY NIGHT AND
THEN MOVE EAST OF THE AREA MONDAY MORNING. A SECONDARY TROUGH DROPPING
SOUTHEAST INTO NORTHERN WISCONSIN MONDAY AFTERNOON WILL BRING A
CHANCE OF SHOWERS AND STORMS TO THE NORTH...THEN ACROSS THE ENTIRE
AREA MONDAY NIGHT.
NORTHWEST FLOW WILL DOMINATE THE WEATHER PATTERN FOR THE REMAINDER OF
THE FORECAST PERIOD. BEST CHANCE FOR SHOWERS AND STORMS AFTER MONDAY
NIGHT WOULD OCCUR ON WEDNESDAY WITH RETURN FLOW. AS USUAL WITH NORTHWEST
FLOW PATTERNS...TIMING MAY VARY OVER THE NEXT SEVERAL MODEL RUNS.
CONFIDENCE IS SOMEWHAT LOWER THAN AVERAGE BY THE MIDDLE OF NEXT
WEEK ON THE TIMING OF THESE FEATURES.
&&
.AVIATION...A COOL UPPER TROUGH WILL CONTINUE TO DROP SOUTH
THROUGH WISCONSIN THIS AFTERNOON. SHOWERS AT TAF SITES ENDING
FROM NORTHWEST TO SOUTHEAST THIS EVENING AND OVERNIGHT. WIDESPREAD
MVFR CIGS/VSBYS IN SHOWERS EXPECTED...LOCAL IFR WITH SCT TO BKN
LOW CLOUDS AROUND 800 FT EARLY THIS AFTERNOON...EXPECTED TO
IMPROVE BY THIS EVENING. COOL AIR MASS AND NORTHEAST WIND FLOW TO
CREATE BREEZY CONDITIONS NEAR THE LAKE ALONG WITH SCATTERED SHOWER
ACTIVITY THROUGH THE NIGHTTIME HOURS. CLOUDS WILL CLEAR OUT FROM
NORTHWEST TO SOUTHEAST WITH WIDESPREAD VFR CONDITIONS EXPECTED
THROUGHOUT BY 06Z FRIDAY. VFR CONDITIONS WILL PREVAIL FOR FRIDAY
HOWEVER GUSTY NORTH WINDS ARE EXPECTED BY FRIDAY LATE MORNING.
WOLF
&&
.MARINE...COOL AIR MASS MOVING OVER LAKE ASSOCIATED WITH UPPER LOW
TO LEAD TO BREEZY/WINDY CONDITIONS OVER THE WATER TONIGHT AND FRI.
INSTABILITY SHOWERS ALSO EXPECTED. STUDIES INDICATE CONDITIONS
GOOD FOR WATERSPOUT FORMATION TONIGHT...INTO FRI MORNING. ALREADY
IN FORECAST...SO NO CHANGES NEEDED.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 9, 9:34 AM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1034 AM CDT THU AUG 9 2012
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-101545-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1034 AM CDT THU AUG 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER CENTRAL AND
NORTHEAST WISCONSIN...THOUGH SEVERE WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
LMZ521-522-541>543-101545-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1034 AM CDT THU AUG 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...THOUGH SEVERE
WEATHER IS NOT EXPECTED. CONDITIONS ARE EXPECTED TO BECOME
FAVORABLE FOR SOME OF THE SHOWERS AND THUNDERSTORMS TO PRODUCE
WATERSPOUTS LATE THIS AFTERNOON THROUGH FRIDAY MORNING.
NORTHEAST WINDS ARE ALSO EXPECTED TO INCREASE TONIGHT PRODUCING
HAZARDOUS CONDITIONS FOR SMALL CRAFT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
CONTINUED STRONG AND GUSTY NORTHEAST WINDS WILL CREATE HAZARDOUS
BOATING CONDITIONS. THOSE WITH MARINE INTERESTS SHOULD MONITOR
LATER FORECASTS.
IN ADDITION...HIGH WAVES WILL CREATE HAZARDOUS CONDITIONS FOR
BEACH GOERS ALONG THE LAKE MICHIGAN SHORE...WITH STRONG CURRENTS
POSSIBLE ALONG PIERS AND BREAK WATERS.
Waterspout, Sturgeon Bay to Two Rivers Wi
- When
- August 9, 12:10 PM CST to 12:20 PM CST
- Where
- Sturgeon Bay to Two Rivers Wi forecast zone, 6 mi S of Kewaunee Station (Kwnw3)
- Reported by
- Trained Spotter
- Coordinates
- 44.363, -87.500
A trained spotter reported a waterspout over Lake Michigan, south of Kewaunee.
Waterspout, Sturgeon Bay to Two Rivers Wi
- When
- August 9, 12:25 PM CST to 12:35 PM CST
- Where
- Sturgeon Bay to Two Rivers Wi forecast zone, 6 mi S of Kewaunee Station (Kwnw3)
- Reported by
- Trained Spotter
- Coordinates
- 44.363, -87.500
A trained spotter reported another waterspout over Lake Michigan, south of Kewanuee.
- Waterspout
- A tornado over water. One that moves ashore is filed as a tornado from the coastline on.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, August 9, 20121 injured · $4.1 million · 1.5 in hail · 20 events
- Damaging Winds and Lightning Strikes in Georgia, August 9, 20123 injured · $440,000 · 50 kt wind · 7 events
- Flash Flood and Hail in Louisiana, August 9, 2012$247,000 · 1.75 in hail · 23 events
- Flash Flooding and Damaging Winds in Arizona, August 9, 2012$456,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Indiana, August 9, 2012$95,000 · 2.25 in hail · 36 events
- Hail and Damaging Winds in Texas, August 9, 2012$218,000 · 1 in hail · 18 events
- Flash Flooding and Damaging Winds in Mississippi, August 9, 2012$179,000 · 56 kt wind · 15 events
- Hail and Damaging Winds in Pennsylvania, August 9, 20121 injured · $112,000 · 52 kt wind · 11 events
- Flash Flood and Damaging Winds in Nevada, August 9, 20128 injured · $11,000 · 51 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, August 9, 2012$61,000 · 1 in hail · 10 events
- Flash Flood and Damaging Winds in South Carolina, August 9, 2012$54,000 · 55 kt wind · 7 events
- Damaging Winds in Arkansas, August 9, 2012$50,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399390, 399392.